Flood, Cuyahoga
- When
- August 30, 10:30 PM EST to August 31, 5:15 AM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -84.167
The remnants of Hurricane Katrina dumped locally heavy rains on portions of Northeast Ohio. The rain began during the morning hours of the 30th and tapered off after daybreak on the 31st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
The remnants of Hurricane Katrina dumped locally heavy rains on portions of Northeast Ohio. The rain began during the morning hours of the 30th and tapered off after daybreak on the 31st. Rainfall totals during this period were generally 2 to 4 inches with locally heavier amounts. Much of this rain fell during the evening hours of the 30th. Some of the higher totals included 3.07 inches at Walton Hills (Cuyahoga); 3.53 inches at Lagrange (Lorain); 3.59 inches at Spencer (Medina); 3.08 at Portage Lakes (Summit); 3.74 inches at Concord (Lake); 3.97 inches at Conneaut (Ashtabula); 3.53 inches at Russell (Geauga); 4.40 inches at Mosquito Lake State Park (Trumbull) and 4.04 inches at North Lawrence (Stark). Offically, 2.42 inches of rain was recorded at Cleveland Hopkins Airport with 4.06 inches at the Akron-Canton Airport and 2.80 inches at the Youngstown-Warren Regional Airport. Widespread lowland and urban flooding was reported throughout Northeast Ohio. Numerous streams and rivers left their banks forcing the closure of several roads. A portion of Interstate 90 in Cleveland had to be briefly closed because of cars stranded in flood waters near the Lakeshore Boulevard exit. A school in North Ridgeville (Lorain) was damaged by flooding. Hundreds of homes and businesses sustained damage from either basement of nuisance flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 30, 8:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 930 PM EDT TUE AUG 30 2005 .SHORT TERM (OVERNIGHT)...LOW ON SCHEDULE BETWEEN CVG AND CMH. HEAVIEST RAIN SHOULD BE NW OF THE LOW. KEPT THUNDER IN THE AREAS EAST OF THE LOW AS THAT SHOULD BE THE MOST UNSTABLE AREA. OTRW NO CHANGES FOR THE OVERNIGHT. FLOOD WATCH CONTINEUS. %% .AVIATION (00Z-00Z)... WILL BE DIFFICULT TO TRY AND PIN DOWN THE HEAVIER BANDS OF RAIN AS THERE HAS BEEN A TENDENCY FOR BANDS TO FILL IN AS THEY ROTATE NORTHWARD. ANOTHER SURGE OF HEAVIER RAIN COMING NORTH FROM CENTRAL OHIO. HEAVIEST RAIN AND IFR CONDITIONS SHOULD OCCUR MAINLY FROM NR CLE SW TOWARD FDY/MNN OVERNIGHT AS THIS SHOULD BE THE AREA OF BEST CONFLUENCE ALOFT BUT HIGHER ELEVATION TAFS CAK MFD AND YNG WILL LIKELY CONT TO SEE OCCASIONAL IFR CONDITIONS UNTIL PERHAPS EARLY MORN WHEN THEY MAY BRIEFLY SLIP INTO THE WARM SECTOR AND COULD EVEN SEE SOME BRIEF VFR CONDITIONS. GUSTY WINDS SHOULD DEVLOP MAINLY IN THE COOL NNE FLOW AND THE WRAP AROUND WNW FLOW. WIDESPREAD MVFR CIGS CURRENLTY SOUTH OF LOW AND THESE MVFR CIGS WILL LIKELY TRANSLATE NE AND PERSIST ACROSS NE OH/NW PA INTO WED AFTERNOON BEFORE ENTIRE SYSTEM LIFTS OUT. ONCE RAIN ENDS VSBY SHOULD BECOME VFR. && .SHORT TERM (TONIGHT THRU FRIDAY)... GFS MODEL APPEARS TO STILL HAVE THE BEST HANDLE ON THE REMNANTS OF KATRINA AS THE MODEL DEPICTED THE PRECIPITATION MOVING INTO THE FORECAST AREA MUCH SOONER AND THE BEST ORIENTATION COMPARED TO THE ETA AND NGM SOLUTIONS. WILL STICK WITH THE GFS SOLUTION THROUGH THE PERIOD. REMNANTS OF KATRINA MAKING ITS WAY NORTH AND THEN EVENTUALLY NORTHEAST ACROSS THE FORECAST AREA. LATEST MODEL OUTPUT FROM GFS AND RUC INDICATE A BAND OF HEAVY RAIN WILL OCCUR FROM FINDLAY ACROSS THE LAKE SHORE COUNTIES UP TO ERIE PENNSYLVANIA AFTER 00Z. THIS BAND WILL LINGER OVER THE AREA THROUGH ABOUT 09Z TONIGHT. CENTER OF KATRINA WILL TRACK NORTHEAST AND BE OVER ERIE BY 12Z TOMORROW MORNING AT WHICH TIME THE PRECIPITATION WILL START TO TAPER OFF OVER THE WESTERN AREAS. DUE TO THE AXIS OF THE HEAVY RAIN EXTENDING FURTHER WEST...WE WILL GO AHEAD AND INCLUDE THE REST OF THE FORECAST AREA IN THE FLOOD WATCH. WE NEED ABOUT 3 TO 4 INCHES OF RAIN IN 6 HOURS TO CAUSE MAJOR FLOODING PROBLEMS IN THE NEW WATCH AREA BUT WE FEEL THAT MAIN THREATS OF FLOODING WILL OCCUR IN THE URBAN AREAS OF FINDLAY AND TOLEDO. A QUASI STATIONARY FRONT EXISTS JUST NORTH OF THE FORECAST AREA WITH A SECONDARY WARM FRONTAL BOUNDARY TO THE NORTHEAST OF THE CENTER OF CIRCULATION LOCATED OVER WESTERN TENNESSEE WILL LIFT NORTH ACROSS THE FORECAST AREA THIS EVENING FORCING DEW POINTS TO INCREASE TO AROUND 70. ABUNDANT TROPICAL MOISTURE WILL FEED THE HEAVY RAIN POTENTIAL THROUGH THE NIGHT. FLOOD GUIDANCE FOR THE REST OF THE FORECAST AREA IS MUCH LOWER AND THREAT OF FLOODING HAS A GREATER POTENTIAL IN BOTH RURAL AND URBAN AREAS. THE THREAT OF WIND WILL BE DIMINISHED AS THE REMNANTS OF KATRINA AFFECT THE AREA. WILL MENTION WINDS 15 TO 25 MPH WITH AN OCCASIONAL GUST TO 30 MPH OVERNIGHT. 925 MB WINDS INDICATE 30 KNOTS WINDS ALONG THE EASTERN SIDE OF THE STORM SYSTEM AND THESE STRONGER WINDS HAVE THE POTENTIAL TO EXTEND DOWN TO THE SURFACE WITH CONVECTION. REMNANTS QUICKLY PULL OUT ON WEDNESDAY TAKING THREAT OF RAIN WITH IT BY WEDNESDAY EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE FORECAST AREA BY THURSDAY AND FRIDAY AND FORCE SOME COLD AIR ADVECTION INTO THE AREA. THIS WILL COOL TEMPERATURES DOWN TO THE 70S DURING THE DAY AND 50S AT NIGHT. && .LONG TERM (SAT-TUE)... HIGH PRESSURE WILL BUILD EAST INTO THE AREA FRIDAY INTO THE WEEKEND AND FORCE SOME COOLER AIR SOUTH. THE HIGH WILL MOVE EAST OF THE AREA BY SUNDAY EVENING AND ALLOW WARM AIR ADVECTION TO DEVELOP. DRY AIR WILL REMAIN ENTRENCHED OVER THE AREA AS WELL WITH THE HIGH PRESSURE SYSTEM SETTING UP FOR A PLEASANT HOLIDAY WEEKEND. THE HIGH PRESSURE SYSTEM WILL BECOME NEARLY STATIONARY OFF THE EAST COAST THROUGH TUESDAY. I MADE A FEW MODIFICATIONS TO THE TEMPERATURES TO MAKE THEM SLIGHTLY WARMER THROUGH THE PERIOD. MODELS TRENDING TOWARD SOME SLOW AIR MASS MODIFICATION AND COLD POOL WILL BRUSH BY THE AREA. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...FLOOD WATCH NORTH CENTRAL AND NORTHEAST OHIO THIS AFTRN THRU WED AFTRN. .PA...FLOOD WATCH ERIE AND CRAWFORD COUNTIES THIS AFTRN THRU WED AFTRN. SHORT TERM UPDATE...KIELTYKA SHORT TERM...LOMBARDY LONG TERM...LOMBARDY AVIATION...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 532 AM EDT TUE AUG 30 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-311000- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 532 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AREAS OF DENSE FOG...WITH WIDESPREAD VISIBILITIES UNDER A QUARTER OF A MILE...WILL CONTINUE ACROSS NORTHERN OHIO AND PORTIONS OF NORTHWEST PENNSYLVANIA THROUGH THE MID MORNING HOURS. VISIBILITIES WILL IMPROVE A FEW HOURS AFTER SUNRISE. MEANWHILE...THE REMNANTS OF HURRICANE KATRINA WILL AFFECT THE REGION TODAY...BRINGING WIDESPREAD RAINFALL OF UP TO 3 TO 4 INCHES FROM MANSFIELD TO ERIE PA. PERIODS OF HEAVY RAIN WILL START THIS AFTERNOON...AND A FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH EARLY WEDNESDAY AFTERNOON FOR MOST OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE TODAY...SOME OF WHICH COULD APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN WILL CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON...BEFORE THE STORM RAPIDLY DEPARTS OHIO AND PENNSYLVANIA WEDNESDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LEINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 740 PM EDT TUE AUG 30 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310039- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 740 PM EDT TUE AUG 30 2005 A FLOOD WATCH IS IN EFFECT FOR MUCH OF NORTHERN OHIO AND EXTREME NORTHWEST PENNSYLVANIA UNTIL WEDNESDAY AFTERNOON. SOME CITIES IN THE FLOOD WATCH ARE TOLEDO...FINDLAY...MANSFIELD...TIFFIN...PORT CLINTON...FREMONT...CLEVELAND...AKRON-CANTON...YOUNGSTOWN...MEADVILLE AND ERIE PENNSYLVANIA. THE FLOOD WATCH IS BECAUSE OF THE REMNANTS OF KATRINA MOVING THROUGH THE AREA. RAINFALL TOTALS BY EARLY AFTERNOON WEDNESDAY COULD RANGE FROM 2 TO 4 INCHES WITH LOCALIZED AMOUNTS AS HIGH AS 6 INCHES. AS OF 7 PM RAINFALL AMOUNTS ACROSS NORTHERN OHIO AND NORTHEST PENNSYLVANIA HAVE BEEN GENERALLY BELOW AN INCH AND A HALF. A FEW LOCATIONS SUCH AS LARUE IN MARION COUNTY AND HOLMESVILLE IN HOLMES COUNTY HAD RECEIVED OVER TWO AND A HALF INCHES OF RAIN. A FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLOODING ALONG AREA RIVER...STREAMS AND CREEKS AND SOME ROADS MAY FLOOD. PEOPLE WHO LIVE NEAR STREAMS...CREEKS AND RIVERS SHOULD BE ON THE ALERT FOR RISING WATER AND BE READY TO MOVE TO SAFETY IF NECESSARY. DO NOT DRIVE ACROSS FLOODED ROADS THE WATER MAY BE DEEPER THAN YOU THINK.
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472169, 5472170, 5472171, 5472172, 5472255, 5472173, 5472252, 5472253, 5472254.